Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 9, 2017, 5:49 PM MDT for Powell County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 5:49 PM MDT (23:49 UTC)
- Expired
- Jul 9, 2017, 6:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Missoula, MT
County Powell County, MT
The radar
The Missoula radar (KMSX), 84 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WWUS85 KMSO 092349 SPSMSO Special Weather Statement National Weather Service Missoula MT 549 PM MDT SUN JUL 9 2017 MTZ006-007-100015- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 549 PM MDT SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 615 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving east at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Drummond, Garrison, Maxville, Jens, Brock Creek, New Chicago, Goldcreek and Hall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4645 11334 4666 11337 4681 11286 4645 11277 TIME...MOT...LOC 2349Z 260DEG 30KT 4658 11321 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:37 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 9, 2:37 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Missoula MT 237 PM MDT Sun Jul 9 2017 .DISCUSSION...The ridge axis has shifted slightly to the east today putting the Northern Rockies more under a southwesterly flow pattern. A plume of moisture has traversed under the ridge and is interacting with an unstable atmosphere from Lemhi county into southwest Montana. This interaction will allow for the development of fairly strong thunderstorms. Due to the extremely dry low levels, the main threat will be gusty and potentially damaging winds. Temperatures today will once again be hot, but should not quite reach daily record levels. A weak disturbance will be moving through the Pacific Northwest tonight into Monday. This feature will knock down the ridge causing the upper level flow to become more westerly. A weak cold front associated with the disturbance will cool temperatures to seasonal readings. The front appears to become the focal point for convection during the afternoon/evening hours across southwest Montana. The westerly flow persists into Tuesday with temperatures remaining near normal. Then the models are depicting another extraordinary ridge of high pressure building over the region for the remainder of the work week into the weekend. Temperatures appear to be in the upper 90s to low 100s by Thursday through at least Sunday. && .AVIATION...Scattered showers and thunderstorms are developing across Lemhi county into southwest Montana this afternoon. KBTM and KSMN will be impacted gusty winds and potentially brief heavy rain between 09/21z-10/00z. The convection will diminish after sunset this evening. On Monday, westerly winds will be on the increase during the afternoon with a few showers and thunderstorms along the Divide. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 9, 2:21 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT SUN JUL 9 2017
IDZ009-010-MTZ006-007-092145-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
221 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI...DEER
LODGE...SOUTHEASTERN GRANITE...SOUTHEASTERN RAVALLI...SILVER BOW AND
SOUTH CENTRAL POWELL COUNTIES UNTIL 345 PM MDT...
At 216 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from Shoup, Idaho to Deerlodge, Storms developing along
this line were moving northeast at 25 mph.
Thunderstorms will continue to develop rapidly across southwest
Montana this afternoon.
Wind gusts up to 50 mph and small hail will be possible with these
storms.
Locations impacted include...
Salmon, Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Galen,
Divide, Warm Springs, Gregson Hot Springs, Garrison, West Valley,
North Fork, Gibbonsville, Lost Trail Pass, Carmen, Leesburg,
Fishtrap, Cobalt and Racetrack.
LAT...LON 4576 11250 4563 11269 4575 11276 4588 11310
4588 11321 4576 11337 4594 11351 4570 11394
4560 11381 4552 11384 4525 11368 4501 11422
4545 11457 4663 11274 4636 11242 4624 11260
4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2016Z 000DEG 0KT 4627 11290 4543 11443Special weather statement, Jul 9, 3:41 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
341 PM MDT SUN JUL 9 2017
IDZ009-010-092215-
Eastern Lemhi County ID-Western Lemhi County ID-
341 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 415 PM
MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm over
Salmon, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Salmon, Carmen, Leesburg and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4523 11412 4539 11374 4533 11374 4528 11368
4526 11369 4518 11359 4516 11359 4515 11357
4513 11357 4511 11355 4511 11352 4509 11352
4508 11349 4502 11402
TIME...MOT...LOC 2141Z 253DEG 20KT 4519 11391Special weather statement, Jul 9, 4:46 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
446 PM MDT SUN JUL 9 2017
IDZ009-010-MTZ005-006-092330-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
446 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTHWESTERN
RAVALLI COUNTIES UNTIL 530 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Conner, or 39 miles northwest of Salmon, moving
northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sula and Lost Trail Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4575 11384 4578 11387 4575 11391 4570 11391
4570 11394 4566 11392 4555 11435 4570 11449
4599 11401 4576 11380
TIME...MOT...LOC 2246Z 237DEG 23KT 4567 11433Special weather statement, Jul 9, 5:18 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
518 PM MDT SUN JUL 9 2017
MTZ006-007-043-100000-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
518 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE COUNTY UNTIL
600 PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Stevensville, or 27 miles southeast of Missoula, moving
east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Quigley...Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4642 11382 4652 11383 4661 11378 4670 11337
4643 11333
TIME...MOT...LOC 2317Z 261DEG 23KT 4653 11372Special weather statement, Jul 9, 5:31 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
531 PM MDT SUN JUL 9 2017
MTZ005-006-100015-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
531 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 615
PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conner, or 25 miles south of Hamilton, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Conner and Sula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4576 11402 4593 11425 4617 11388 4611 11380
4603 11381 4602 11374 4591 11357
TIME...MOT...LOC 2331Z 228DEG 23KT 4589 11403Special weather statement, Jul 9, 5:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 549 PM MDT SUN JUL 9 2017 MTZ006-007-100015- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 549 PM MDT SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 615 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving east at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Drummond, Garrison, Maxville, Jens, Brock Creek, New Chicago, Goldcreek and Hall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4645 11334 4666 11337 4681 11286 4645 11277 TIME...MOT...LOC 2349Z 260DEG 30KT 4658 11321
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:21 PM MDT | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 84 min |
| Jul 9, 4:46 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Jul 9, 5:18 PM MDT | Special Weather Statement | MSO | Granite | 42 min |
| Jul 9, 5:31 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Jul 9, 3:41 PM MDT | Special Weather Statement | MSO | Lemhi | 34 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.